My daughter 37 has been diagnosed with adrenal insufficiency due to taking large doses of prednisone for asthma and pneumonia. This was 2 yrs ago. She still has to take the pred on occassion. She is on 20 mg of hydrocortisone in the am and 5 mg in the afternoon. Everytime she gets stressed either from her teen or just getting over heated, she starts throwing up. We crush a 5mg hydrocortisone and put under her tongue and the vomiting will stop. The docs can't seem to determine why but have told us there is nothing they can do about it. They don't think she should be taking the extra hydrocortisone. She is vomiting for hours at a time without it and this happens several times a week. With the current insurance she can't go to an endocrinologist so her pulmonologist is working with her. Anyone having similar incidents? Any ideas to help??
It sounds like the high doses of pred made her adrenals atrophy.
It is crazy that the doc does not want her to stress dose when she vomits. There are some links in the health pages (column on right, very bottom) that can help you deal with how to stress dose, medic alert bracelets etc.
I find it odd the insurance has no endo - surely you can campaign with the insurance that she needs one or she can die?
we've been through the wringer with medical problems over the last 9 years. I have learned to battle insurance companies. Never take no for an answer---at least not without putting up a good fight, first. Call repeatedly and talk to several different people--it is amazing how you can get totally different information sometimes just by making a second phone call and talking to a different person. some of the people that work for insurance companies are idiots----i had one lady tell me something that I had never even heard of, so after i hung up, i looked it up online---and it was ILLEGAL!!! I called right back, got someone else, told her what I had been told---and she was able to find the info the first lady couldn't find and was able to clear up what the first lady said, and she gave me the help I needed.
Also, sometimes insurance companies will give you a patient advocate if you have a complicated problem---so you have someone that is following your case and you don't have to re-explain everything every time you call. Another thing that your insurance company may have is a nurse that you can talk to. Sometime, if you are able to talk to a nurse and explain the medical situation and the problems, the nurse will then consult with medical doctors to discover what the standard treatment for the condition is. If the standard treatment for a certain condition is verified by the doctors, but your insurance isn't covering it, sometimes they will cover it because it is considered standard treatment.
My daughter had an eating disorder and had been in the hospital for 3 months. they would not release her until shje had a doctor, a therapist, and a nutritionist to follow her progress----our insurance would only cover one visit with a nutritionist for a diabetic. i talked to a nurse with the company, she consulted with some doctors, who verified that having a nutritionist was standard treatment---and our insurance agreed to cover one for us.
It can take alot of work, but you can quite often beat the insurance company at their own game if you are really persistent.
I didn't explain it well enough. Our daughter is on Medicaid. They do not have Endocrinologists in all locations. There is one about 100 miles from here and we do have an appt in August. They are booking 4-5 months out. Her PCP has told her she will not handle her case because it is too complicated. Her pulmonologist has prescribed the hydrocortisone dosage but does not understand why she is still vomiting. She just got out of the hospital again and during this visit they brought in a kidney dr because the her potassium and magnesium levels have dropped so low. We read that with adrenal insufficiency she should not take potassium in any form - not even eating bananas. So we are confused even more. Does anyone have the stress related vomiting?
Re potassium (K) and Sodium (Na) - let me explain a crisis - which is what is happening to your daughter when she vomits. A normal person with AI will drop in Na and spike in K but there are those of us, myself included - that will tank in both - so she may need K - so you have to get copies of her blod work and find out if she spikes or tanks. Now it sounds like she tanks like me and and few of my other buddies - in which case - you should keep a supply of tomato juice, V8 etc around and DO give her potassium and SALT SALT SALT when she starts to feel cruddy. When I start to feel rotten I drink a huge glass of tomato juice laced with sea salt and a bit of lemon.
The vomiting is a sign - just a start - that she is in trouble - so she needs to have phenergan or zofran (generic ok) around to make sure that she stops so dehydrations stops - same with the runs if that happens, have meds on hand. Push fluids and SALT SALT SALT. When I get into crisis mode, I get confusion, a huge headache, nausea... people can vary. I get so confused - I forget to stress dose so my hubs has to remind me. So she has to have extra meds, salt, fluids and she should safely get over this.
I used to puke a lot - I can control it a lot more - but I go through stages. Hot weather is harder. Does she have a medic alert bracelet in case she passes out? Is she being given florinef - she may need that to hold sodium (and that in turn will help hold K) and she will feel better. In hot weather, I need even more.
Is she salting her food a lot - get her sea salt - and salt her food!
Thank you so much for answering! We are just loosing it trying different things. A year ago we were told NOT to use any foods with potassium. So we cut out all bananas etc. She stopped adding salt to food because the prednisone added so much weight to her. We are going to try the salt and tomato juice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.